Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 27, NWS Caribou, ME

July 17, 2008Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 17, 2008, 1:35 AM EDT for Aroostook County, Maine. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2008, 1:35 AM EDT (05:35 UTC)
Expired
Jul 17, 2008, 2:06 AM EDT
In force
31 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:40 PM EDT, 9 hours 55 minutes earlier.

Area forecast discussion, Jul 16, 3:40 PM EDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
340 PM EDT WED JUL 16 2008

.SYNOPSIS...
A WEAK DISTURBANCE WILL CROSS NORTHERN AREAS THIS EVENING. HIGH
PRESSURE OVER THE OHIO VALLEY WILL BUILD TOWARD THE REGION
OVERNIGHT INTO THURSDAY. A WARM FRONT WILL PRECEDE LOW PRESSURE
MOVING THROUGH SOUTHERN CANADA THURSDAY NIGHT AND FRIDAY.
&&

.NEAR TERM /THROUGH THURSDAY/...
WRF NAM SEEMS TO BE HANDLING AREA OF SHOWERS/THUNDERSTORMS OVER
QB AND NRN MOST MAINE BEST. THIS PRECIPITATION IS A RESULT OF A
SFC TROUGH AND A VIGOROUS VORT MAX ALOFT. THE BEST DYNAMICS
APPEAR TO STAY JUST NORTH OF THE AREA WITH A TAIL OF VORTICITY
ADVECTION CLIPPING NORTHERN AREAS THIS EVENING. HAVE GONE WITH
SCATTERED CONVECTION OVER NORTHERN AREAS THROUGH ABOUT 06 UTC.
OVER SOUTHERN/DOWNEAST AREAS HAVE OPTED TO KEEP MENTION OF PRECIP
OUT OF THE FORECAST. DO EXPECT MARINE LAYER AREAS OF FOG ALONG THE
COAST.

THURSDAY SHOULD BE QUIET WEATHER DAY AS HIGH PRESSURE BUILDS SOUTH
OF THE REGION...SOME WARM AIR ADVECTION CLOUDS WILL ARRIVE AHEAD
OF A WARM FRONT OVER NORTHERN SECTIONS LATE.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A DISTURBANCE MOVING FROM WEST TO EAST IN THE ZONAL FLOW WILL MOVE
ACROSS QUEBEC LATER THURSDAY AFTERNOON AND TOWARD NORTHERN MAINE
THURSDAY NIGHT. GFS WAS MORE AGGRESSIVE IN BRINGING THIS INTO THE
NORTHERN PORTION OF THE CWA THEN THE NAM POSSIBLY THE RESULT OF
SOME CONVECTIVE FEEDBACK ISSUES. DECIDED TO LEAN CLOSER TO THE NAM
WITH REGARD TO THIS FEATURE THUS ONLY BRING SLIGHT CHANCE POPS INTO
THE WRN CWA THURSDAY EVENING AND THEN INCREASE TO LOW CHANCE LATER
THURSDAY NIGHT.

A WARM FRONT WILL START TO LIFT TOWARD THE REGION DURING
FRIDAY...FOLLOWED BY A COLD FRONT FRI NIGHT. THIS WILL RESULT IN
THE CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON AND
INTO FRIDAY NIGHT.

ON SATURDAY THE BOUNDARY WILL BE LINGERING ACROSS DOWNEAST AREAS.
THIS WILL RESULT IN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORM
ACROSS DOWNEAST AREAS DURING SATURDAY AFTERNOON.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE FRONTAL BOUNDARY REMAINS STATIONARY ACROSS SOUTHERN MAINE ON
SUNDAY. ECMWF PLACES THE BOUNDARY FURTHER NORTH WITH GREATER
PRECIPITATION ON SUNDAY AND SUNDAY NIGHT. A NEW IMPULSE ASSOCIATED
WITH A LOW PRESSURE SYSTEM IN THE MIDWEST MOVES ALONG THE FRONTAL
BOUNDARY AND REACHES THE FORECAST REGION LATER MONDAY. THIS
IMPULSE WILL BRING RAIN BY MONDAY EVENING.  SHOWERS AND
THUNDERSTORMS CONTINUE FOR TUESDAY AND WEDNESDAY AS AN UPPER LEVEL
LOW MOVES SLOWLY TOWARDS NEW ENGLAND.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WEAK COLD FRONT CROSSES NORTHERN MAINE WEDNESDAY EVENING AND
REACHES SOUTHERN COAST BY THURSDAY MORNING. SOME SHOWERS WITH THE
OUTSIDE RISK OF A THUNDERSTORM WILL OCCUR WITH THE FRONT WEDNESDAY
AFTERNOON AND EVENING BUT NO SHOWER ACTIVITY IS EXPECTED IN THE
SOUTHERN HALF OF THE REGION. COASTAL REGIONS WILL EXPERIENCE FOG
AND STRATUS WEDNESDAY NIGHT UNTIL THE COLD FRONT CROSSES. EXPECT
GENERALLY VFR CONDITIONS OUTSIDE OF ANY EVENING CONVECTION. THE
EXCEPTION WILL BE IN THE VICINITY OF BHB WHERE LOCALIZED IFR/LIFR
IS POSSIBLE AS MARINE FOG DEVELOPS ALONG THE COAST.

OVERALL VFR CONDITIONS WILL PREVAIL THROUGH THE LONG TERM PERIOD.
HOWEVER THERE WILL BE MVFR CONDITIONS FROM TIME TO TIME...ESPECIALLY
FRIDAY THROUGH SATURDAY IN ANY SHOWERS OR THUNDERSTORMS.
&&

.MARINE...
NEAR TERM: SWELL FROM BERTHA CONTINUES TO RESULT IN SEAS ABOVE SCA
LEVELS. EXPECT THE SELL TO LOWER BELOW SCA LEVELS LATE TONIGHT.

SHORT TERM: WINDS/SEAS WILL REMAIN BELOW SCA LEVELS THROUGH THE
SHORT TERM PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
     THURSDAY FOR ANZ050-051.

&&

NEAR TERM...LULOFS
SHORT TERM...DUDA
LONG TERM...MWALKER
AVIATION...LULOFS
MARINE...LULOFS/DUDA
Hazardous weather outlook, Jul 16, 5:12 AM EDT, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
512 AM EDT WED JUL 16 2008

MEZ001>006-170915-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
512 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-170915-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
512 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-070-170915-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
512 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT/BLOOMER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:52 AM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 17, 12:57 AM EDTSevere Thunderstorm WarningCARAroostook48 min

Nearby

Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.